Thunderstorm Wind, Surry
- When
- May 23, 1:00 PM EST
- Where
- Surry County, 2 mi W of Dobson
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.400, -80.750
Severe thunderstorms downed a large tree and produced hail from penny to nickel size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms downed a large tree and produced hail from penny to nickel size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 8:15 AM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 915 AM EDT SUN MAY 23 2004 .DISCUSSION... PLANNING TO SEND AN EARLY UPDATE AS TSRA HAVE ALRDY DEVELOPED ACROSS THE WRN SLOPES IN RESPONSE TO WEAK MID LEVEL S/W OVER WEAK SFC TROFFINESS AND SOME CONVERGENCE. EXPECT SOME OF THIS ACTIVITY TO PUSH/DEVELOP EWD TOWARD THE BLUE RIDGE BY MIDDAY GIVEN EVEN BETTER INSTAB/MOISTURE OFF MODIFIED/UNCAPPED RAOBS THAN SAT AND HIGH THETA-E VALUES. MESO-ETA SUGGESTS ONCE WEAK TROF MOVES E THAT CAP WILL DEVELOP ALOFT OVER THE FAR W WHILE CAPES MAX OUT ACROSS THE E. SINCE WARMTH ALOFT HAS BEEN UNABLE TO HOLD THE LAST FEW DAYS...WILL RAISE POPS TO AT LEAST 30S ALL AREAS AND MAY NEED TO GO HIGHER W PENDING RELEASE COVERAGE. ALSO PROGGED INVERTED V SOUNDINGS AND MORE INSTAB POSE THE POTENTIAL FOR AT LEAST ISOLD SVR SIMILAR TO SAT. OTRW SOME CLEANUP OF MORNING WORDING AND ADDITION OF POPS W FOR CURRENT COVERAGE AND OUT E AHEAD OF LEE TROF. THICKNESS AGAIN SHOWING TEMPS CLOSE TO 90 E AND MAINLY 80S W OUTSIDE WHERE HEAVIER RAIN OCCURS. && .CLIMATE... RECORDS FOR THE NEXT COUPLE DAYS TODAY MONDAY ROA 91/1957 ROA 91/1970 LYH 94/1941 LYH 93/1903 DAN 95/1953 DAN 93/1964 BLF 83/1988 BLF 83/1991 RNK 87/1953 RNK 84/1994 && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && JH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1002 AM EDT SUN MAY 23 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-241000- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 1002 AM EDT SUN MAY 23 2004 .DAY ONE... WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE REGION THROUGH EARLY THIS EVENING. SOME OF THE STORMS COULD BE LOCALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...VERY HEAVY DOWNPOURS MAY CAUSE BRIEF FLOODING ESPECIALLY IN LOCATIONS THAT SAW HEAVY RAIN ON SATURDAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...HTTP://WWW.ERH.NOAA.GOV/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1130 AM EDT SUN MAY 23 2004 VAZ011-013-014-017-022-033-231647- FLOYD VA-FRANKLIN VA-GILES VA-MONTGOMERY VA-PULASKI VA-ROANOKE VA- 1130 AM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORM ACROSS THE NEW RIVER VALLEY... AT 11:28 AM...RADAR INDICATED A STRONG THUNDERSTORM EXTENDING FROM SOUTHERN GILES COUNTY SOUTH INTO PULASKI COUNTY. THIS STORM WILL MOVE EAST INTO MONTGOMERGY COUNTY BY NOON AND THEN LIKELY INTO PARTS OF ROANOKE AND FLOYD COUNTIES BY 12:30 PM. THIS STORM CONTINUES TO SLOWLY STRENGTHEN AND WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...SMALL HAIL AND BRIEF HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR POSSIBLE WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1237 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1205 PM TSTM WND DMG 1 E CHRISTIANSBURG 37.14N 80.38W
05/23/2004 MONTGOMERY VA LAW ENFORCEMENT
TREE DOWN ON ELLETT ROAD.
&&
RMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL VILLA HEIGHTS 36.70N 79.90W
05/23/2004 0.88 INCH HENRY VA LAW ENFORCEMENT
0115 PM HAIL 1 N MARTINSVILLE AIRPOR 36.65N 79.87W
05/23/2004 0.75 INCH HENRY VA PUBLIC
&&
RMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 1 N MARTINSVILLE AIRPOR 36.65N 79.87W
05/23/2004 1.25 INCH HENRY VA PUBLIC
&&
RMGThe Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398640, 5398641, 5398642.